Hail, Kankakee
- When
- May 24, 2:35 PM CST to 2:37 PM CST
- Where
- Kankakee County, Bonfield
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.150, -88.050
21 thunderstorm wind, 18 hail, 1 flash flood, 1 tornado, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 255 PM CDT WED MAY 24 2006 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... FORECAST DISCUSSION WILL BE SOMEWHAT ABBREVIATED DUE TO SEVERE WEATHER. CONVECTIVE POTENTIAL THIS EVENING REMAINS THE MAIN FORECAST ISSUE TO RESOLVE. SURFACE ANALYSIS FROM 17Z INDICATED WARM FRONT EXTENDING ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS. OCCLUDED SURFACE LOW IS LOCATED ACROSS FAR SOUTHEAST NORTH DAKOTA WILL OCCLUDED BOUNDARY EXTENDING INTO NORTH CENTRAL IOWA...AND A COLD FRONT FROM CENTRAL IOWA INTO NORTHWEST MISSOURI. ACTIVITY HAS BEEN DEVELOPING ALONG THE WARM FRONTAL BOUNDARY OVER THE PAST HOUR ACROSS FAR WESTERN PORTIONS OF CWA...AT THE LEADING EDGE OF MUCH HIGHER SURFACE BASED INSTABILITY AND NO CIN. AXIS OF GREATEST INSTABILITY IS JUST IN ADVANCE OF BOUNDARY ACROSS CENTRAL IOWA WITH SB CAPES ON THE ORDER OF 2-3K J/KG. MID/UPPER LEVEL JET STREAK OF 50 KTS NOTED IN REGIONAL PROFILER DATA ACROSS MO/SWRN IL HAS AIDED IN DEVELOPMENT OF THUNDERSTORMS NORTH OF STL. EXPECTING THIS ACTIVITY TO GRADUALLY SHIFT ACROSS SOUTHERN PORTIONS OF THE CWA THIS EVENING. ANOTHER AREA OF EXPECTED CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THIS EVENING IS ACROSS NORTHWEST/NORTH CENTRAL ILLINOIS WHICH HAS BEEN PLACED IN A MODERATE RISK AREA BY SPC. AFOREMENTIONED INSTABILITY AXIS ACROSS IOWA WILL BE SHIFTING EASTWARD INTO THIS AREA BY EARLY THIS EVENING...AND FORCING FOR ASCENT SHOULD GRADUALLY INCREASE BY THIS EVENING AS SHORT WAVE AND ANOTHER ASSOCIATED SPEED MAX APPROACHES FROM NORTHEAST NEBRASKA. UPPER LOW WILL MOVE ACROSS THE SOUTHERN GREAT LAKES THURSDAY KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY THURSDAY. UPPER RIDGING BUILDS BACK INTO THE REGION FOR THE WEEKEND...ALLOWING FOR DRY WARM CONDITIONS. LATEST GFS HAS BACKED OFF ON DAMPENING UPPER RIDGE EARLY NEXT WEEK AND WILL KEEP PRECIP OUT OF THE FORECAST AT THIS TIME. NDM && .AVIATION DISCUSSION FOR 18Z TAFS... 100 PM CDT THE MAIN FORECAST CHALLENGE FOR THIS AFTERNOON AND EVENING WILL BE TIMING THE RETURN OF THUNDERSTORM ACTIVITY TO THE TAF SITES. THERE IS LITTLE QUESTION THAT THERE WILL BE WIDESPREAD THUNDERSTORM ACTIVITY...HENCE THE PREVAILING TSRA IN THE TAFS TONIGHT...BUT AS IS FREQUENTLY THE CASE...TIMING IS THE PRIMARY CONCERN. THE MODEL GUIDANCE IS QUITE CONSISTENT IN BRINGING A SIGNIFICANT LOW LEVEL INSTABILITY TO THE REGION AND STRONG MID LEVEL FORCING FROM A SHORT WAVE ROTATING AROUND THE CYCLONIC FLOW ALOFT...BUT THERE IS SOME SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS ON HANDLING THE LOW LEVEL TEMPERATURE PROFILE. THE GFS KEEPS STRONGER CAPPING OVER THE REGION SUPPRESSING CONVECTION...WHILE THE NAM HAS BETTER MIXING...BREAKING THE CAP EARLY THIS EVENING. PREFER THE NAM IDEA HERE AND HAVE BROUGHT PREVAILING TS TO THE TAFS DURG THE EVENING HOURS. THERE WILL LIKELY BE SOME LINGERING SHRA/TSRA THROUGH THE EARLY MORNING HOURS BEFORE THE MAIN FRONTAL BOUNDARY CLEARS THE REGION...BUT ACTIVITY SHOULD BE MORE SCT AND THUS HAVE INDICATED CNVTV POTENTIAL THROUGH VCTY AND CB CLOUD GROUPS. CIGS HAVE BEEN VFR THROUGH THE DAY AND BASES ARE EXPECTED TO REMAIN SO...GENERALLY AROUND 4KFT-5KFT. VSBY SHOULD ALSO REMAIN UNRESTRICTED EXCEPT INVOF PCPN...AND THEN SHOULD REMAIN IN MVFR RANGES. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 945 AM CDT WED MAY 24 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-250930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 945 AM CDT WED MAY 24 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY WEST OF INTERSTATE 39. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE FORECAST AREA THIS AFTERNOON AND EVENING. AN INITIAL BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS FAR NORTHEAST ILLINOIS AND INTO NORTHWEST INDIANA THIS MORNING. THESE THUNDERSTORMS MAY PRODUCE SOME HEAVY RAINFALL BUT ARE NOT EXPECTED TO BE SEVERE. A SECOND AND MORE POWERFUL ROUND OF THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON...MOST LIKELY OVER NORTH CENTRAL ILLINOIS...AND MOVING INTO NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA THIS EVENING. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. NO ADDITIONAL SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-250930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 945 AM CDT WED MAY 24 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE DURING THE REMAINDER OF THE MORNING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE LIKELY THIS EVENING...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURSDAY. NO ADDITIONAL SEVERE WEATHER IS EXPECTED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
21 thunderstorm wind, 18 hail, 1 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Penny size hail was reported north of IL-17 on Limestone Road.
Nickel size hail was reported in Sun River Terrace.
A building and trees were damaged.
Utility poles and power lines were blown down near 2500 North and 1400 East.
A semi tractor trailer was blown over on Interstate 55 near Route 116. The driver needed to be cut out of the truck and was taken to the hospital.
A gust to 59 mph was measured at the Pontiac Airport.
A one foot diameter tree was blown down.
Several barns and trees were blown down in a one half mile wide path in Limestone Township.
Trees and tree limbs were blown down. A brick garage was destroyed.
Several roads were flooded. Seven cars stalled in high water, two cars were floating under a viaduct. A woman was rescued from one of the cars. The right shoulder of 1500N at 3100W washed away. Kankakee measured 3.95 inches of rain.
Trees were blown down blocking Limestone Road between 100N and 500W.
A gust to 70 mph was estimated along with tree limbs blown down.
Trees and power lines were blown down.
The tornado began near Sugar Island at 6000 South and about 3000 East and appears to have ended near 5500 South and 4500 East. The tornado path was embedded in a half mile wide swath of tree limb damage. In the narrow tornado path, more concentrated damage occurred. A large healthy tree was uprooted and other trees had large limbs blown down. Barn roofs were ripped off. A large machine shed was completely destroyed. Wood supports were pulled from the ground, two by fours were snapped and a large steel beam was thrown into a nearby barn. Pieces of metal roof and siding were blown a mile downstream. A camper was rolled over.
About 200 trees were blown down in St. Anne. Numerous tree limbs and power lines were also blown down. Several trees fell onto houses. Bleachers at a high school were thrown across a field.
A gust to 64 mph was measured.
A three foot diameter tree was blown down.
Thirty utility poles were snapped off south of Milford.
Trees and power lines were blown down.
A dozen 3 to 4 inch diameter tree limbs were blown down.
Roads near Olivette University were closed with 6 inches of water. Bourbonnais measured 2.33 inches of rain.
A gust to 58 mph was reported in Nachusa Township.
Penny size hail reported in Monroe Center.
A one foot diameter tree was blown down on US 30, 2 to 3 miles west of US 52.
A tree was blown down on US 30.
A large tree and numerous branches were blown down south of US 30, 2 miles east of the intersection of US 52 and US 30.
Reported near Big Timber Road west of Gilberts.
Golfball size hail was reported near Main Street and Randall Road.
Nickel size hail was reported at Fabyan and Kirk Roads.
A spotter estimated a wind gust to 70 mph.
Penny size hail was reported at Route 30 and Governors Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509806, 5509807, 5509808, 5509809, 5509810, 5509811, 5509978, 5509977, 5509812, 5509813, 5509814, 5509815, 5509816, 5509817, 5509822, 5509819, 5509818, 5509820, 5509821, 5509918, 5509919, 5509823, 5509824, 5509825, 5509826, 5509902, 5509903, 5509904, 5509905, 5509906, 5509907, 5509908, 5509909, 5509910, 5509911, 5509912, 5509913, 5509917, 5509976, 5509915, and more.